However, there was no risk of retinal detachment among people who had taken the antibiotics recently or those who had taken them in the past, the study found.
And while current users of fluoroquinolones had a nearly five times higher risk of retinal detachment, the absolute risk was very small -- only 1 in 2,500, for any use of fluoroquinolones, they noted.
"This magnitude of risk seems small, but given that there are about 40,000,000 prescriptions written for these drugs in the U.S., it translates to around 4,000 new cases per year," Etminan said.
The study does not establish a cause-and-effect relationship between antibiotics and retinal detachment, only a weak association.
Commenting on the study, Dr. William Smiddy, a professor of ophthalmology at the University of Miami Bascom Palmer Eye Institute, said, "I don't believe it."
If the risk were real, you would expect to find people who had taken the antibiotics to have had the condition, but the study didn't find that, he said.
"It's not something we can discount, but it's hard to believe," Smiddy added. "It's not something I've even heard described, before this paper."
In addition, Smiddy noted that the study only suggests there may be a connection.
"Even if there is a risk, it's a low risk, so if you need a fluoroquinolone you should be on a fluoroquinolone," Smiddy said. "We don't want to throw the baby out with the bathwater."
For more information on detached retina, visit the U.S. National Library of Medicine.
SOURCES: Mahyar Etminan, Pharm.D., M.Sc., assistant professor of medicine, Child and Family Research Institute, British Columbia, Vancouver, Canada; William Smiddy, M.D., professor of ophthalmology, Bascom Palmer Eye Institute, Universi
All rights reserved